Alert archive / West Virginia / Wind Advisories in 2024
Wind Advisory 9, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Apr 10, 2024, 1:54 PM EDT for 8 counties in West Virginia. It took effect at Apr 11, 2024, 6:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2024, 1:54 PM EDT (17:54 UTC)
- In effect from
- Apr 11, 2024, 6:00 AM EDT
- Expired
- Apr 11, 2024, 11:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWUS71 KRLX 101754 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 154 PM EDT Wed Apr 10 2024 WVZ039-040-515>523-525-526-110200- /O.NEW.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Bradley, Birch River, Holly River State, Belington, Montgomery, Webster Springs, Harman, Sophia, Cowen, Summersville, Elkins, Oak Hill, Snowshoe, Buckhannon, Beckley, Philippi, Prosperity, Richwood, Craigsville, Fayetteville, and Meadow Bridge 154 PM EDT Wed Apr 10 2024 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 11 PM EDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast, northern, and southeast West Virginia. * WHEN...From 6 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs or damaged trees from last weeks storm could be blown down. A few power outages may result. * ADDITIONAL DETAILS...Be careful to avoid areas where tree damage occurred from the storms last week as they will be more susceptible to falling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SL
5 follow-up statements
679 WWUS71 KRLX 102349 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 749 PM EDT Wed Apr 10 2024 WVZ039-040-515>523-525-526-110800- /O.CON.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Bradley, Meadow Bridge, Snowshoe, Prosperity, Oak Hill, Holly River State, Birch River, Beckley, Harman, Sophia, Webster Springs, Fayetteville, Craigsville, Philippi, Elkins, Buckhannon, Summersville, Cowen, Montgomery, Belington, and Richwood 749 PM EDT Wed Apr 10 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 11 PM EDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast, northern, and southeast West Virginia. * WHEN...From 6 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ARJ
611 WWUS71 KRLX 110742 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 342 AM EDT Thu Apr 11 2024 WVZ039-040-515>523-525-526-111545- /O.CON.KRLX.WI.Y.0009.240411T1000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Montgomery, Buckhannon, Summersville, Fayetteville, Richwood, Belington, Prosperity, Snowshoe, Elkins, Holly River State, Oak Hill, Sophia, Birch River, Meadow Bridge, Beckley, Philippi, Harman, Cowen, Webster Springs, Craigsville, and Bradley 342 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northeast, northern, and southeast West Virginia. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JZ
954 WWUS71 KRLX 111344 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 944 AM EDT Thu Apr 11 2024 WVZ039-040-515>523-525-526-112300- /O.CON.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Craigsville, Elkins, Holly River State, Fayetteville, Snowshoe, Buckhannon, Philippi, Meadow Bridge, Richwood, Summersville, Montgomery, Birch River, Prosperity, Webster Springs, Sophia, Cowen, Belington, Beckley, Harman, Oak Hill, and Bradley 944 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Portions of northeast, northern, and southeast West Virginia. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MEK
994 WWUS71 KRLX 112258 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 658 PM EDT Thu Apr 11 2024 WVZ039-040-515>523-525-526-120300- /O.CON.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Meadow Bridge, Prosperity, Harman, Birch River, Belington, Holly River State, Oak Hill, Sophia, Philippi, Richwood, Elkins, Fayetteville, Snowshoe, Craigsville, Bradley, Webster Springs, Buckhannon, Montgomery, Cowen, Beckley, and Summersville 658 PM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...South winds 15 to 20 mph with gusts up to 40 mph. * WHERE...Portions of northeast, northern, and southeast West Virginia. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ARJ
198 WWUS71 KRLX 120250 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1050 PM EDT Thu Apr 11 2024 WVZ039-040-515>523-525-526-120400- /O.EXP.KRLX.WI.Y.0009.000000T0000Z-240412T0300Z/ Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- Including the cities of Meadow Bridge, Prosperity, Harman, Birch River, Belington, Holly River State, Oak Hill, Sophia, Philippi, Richwood, Elkins, Fayetteville, Snowshoe, Craigsville, Bradley, Webster Springs, Buckhannon, Montgomery, Cowen, Beckley, and Summersville 1050 PM EDT Thu Apr 11 2024 ...WIND ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING... The threat has ended. However, some gusty winds may continue the rest of the overnight hours into Friday, but the potential for damaging wind gusts has diminished across the Advisory area. $$ ARJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:36 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 10, 1:36 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 136 PM EDT Wed Apr 10 2024 .SYNOPSIS... Showery today with chances for thunderstorms this afternoon. Unsettled pattern continues through mid week, with severe weather and excessive rain possible on Thursday. && .NEAR TERM /THROUGH THURSDAY/... As of 135 PM Wednesday... Mainly expecting just some light shower activity across the area overnight. However, slug of heavier precipitation to the south will move into the area late tonight/towards dawn, with arrival of the surface low moving into the Lower Ohio Valley, and strengthening low level jet across the area, which will help to transport Gulf moisture towards our area. Most of this moisture looks to affect areas just to our east, as stronger low level winds shift eastward with time. Tightening pressure gradient, and strengthening low level winds may yield advisory level, or near advisory level gusts particularly across the higher terrain on Thursday, and with recent storms, wet ground and tree damage across the area, elected to issue a wind advisory across areas that will at least get close to criteria, or higher terrain zones. Remainder of the area elected to place wording in the HWO for now for the gusty winds and effects on weakened trees. Still looking at severe storm potential for Thursday with arrival of upper shortwave and eventual cold front Thursday evening. Models indicating a dry slot forming across area on Thursday, and any breaks in cloud cover that occur with this will only help to aid in developing instability. Wind is the primary threat, but a tornado threat exists with indications of turning of winds in lower levels and low lcl heights. SPC has upgraded much of the western zones to an enhanced, with a 10% risk for tornadoes. As far as flooding concerns, there is the potential for localized flooding. However, with potential for dry slot, and the shifting of stronger low level winds east of the higher terrain thus taking the better moisture fetch to our east, and the overall expected fast movement of storms, have elected to hold off on any issuance. WPC has moved the slight risk for excessive to our east, leaving the CWA mainly in a marginal risk for Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 1217 PM Wednesday... As a strong area of low pressure tracks northeastward across the Great Lakes Thursday night and into Friday, the surface pressure gradient will strengthen. In addition, 850-mb winds aloft will be westerly at about 45 kts with ripples of shortwave energy flowing around the base of the trough. The combination of these features will lead to an increased risk of gusty winds across the region Thursday night and into Friday morning. A better chance of strong winds will be Friday afternoon as a more potent shortwave tracks across the region. A few models are showing a 50 kt 850-mb jet overhead Friday afternoon and into Friday evening. The greatest wind threat will be over the mountains of eastern West Virginia, and a Wind Advisory will need to be considered for this period as confidence increases. Winds should eventually diminish Saturday afternoon as the upper-level low exits the region and winds aloft relax. Showery weather will continue Friday with an upper-level low overhead. A much cooler day is expected with temperatures only reaching the upper 50s for highs Friday afternoon. Saturday will turn warmer and drier with highs reaching the upper 60s and lower 70s across the lowlands and the lower to middle 60s in the higher elevations. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 1217 PM Wednesday... The long term pattern overall looks pretty unremarkable. A ridge of high pressure will expand back over the region, leading to a rebound in temperatures heading into next week with highs in the lower 80s across the lowlands and the 70s in the mountains. Instability showers and thunderstorms cannot be ruled out each afternoon with generally a 20-40% chance each day Monday through Wednesday. At this time, no large storm systems are expected to cross the region in the long term period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 122 PM Wednesday... Most areas of MVFR should gradually improve to mainly VFR after 21Z, as light precipitation gradually lifts north through the area. There will continue to be areas of MVFR lingering across parts of the higher terrain and SE Ohio, for much of the night however. Overnight, expect the development of LLWS particularly after 05Z. Otherwise, after 13Z, gusts will gradually increase across the area, with gusts in the 30 to 40 kt range across the higher terrain and 20 to 30 kt range across the lowlands. Most of the precipitation on Thursday will be confined to the higher terrain, and parts of SE Ohio and NE KY, with drier conditions over much of WV lowlands. Severe storms are possible particularly towards the end of the TAF period and beyond, with damaging winds and tornadoes likely, particularly across SE Ohio, NE KY and parts of WV outside of the higher terrain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: More widespread MVFR may occur overnight than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H L M H H H H H H H H H HTS CONSISTENCY M H H H M H H H H H H H BKW CONSISTENCY L M H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H L H H H H CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z THURSDAY... IFR conditions possible in rain showers and thunderstorms Thursday evening and Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JMC NEAR TERM...SL SHORT TERM...JMC LONG TERM...JMC AVIATION...SL
Hazardous weather outlook, Apr 10, 4:14 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 414 AM EDT Wed Apr 10 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-110815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 414 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe storms could develop on Thursday. Excessive rainfall could also lead to localized instances of flooding or rises along rivers, creeks, and streams Thursday into Thursday night. Gusty winds up to 40 mph could develop along the higher terrain Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ003-004-WVZ033-034-515>526-110815- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 414 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe storms could develop on Thursday. Excessive rainfall could also lead to localized instances of flooding or rises along rivers, creeks, and streams Thursday into Thursday night. Gusty winds, potentially exceeding 40 mph, could develop along the highest terrain Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 10, 8:04 AM EDT, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
804 AM EDT Wed Apr 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM Tstm Wnd Dmg 4 N Hanging Rock 38.62N 82.73W
04/02/2024 Lawrence OH Emergency Mngr
Ironton Country Club club house roof was
torn away and doors of the cart house were
blown off.
1115 AM Tornado 4 SE Pinch 38.37N 81.42W
04/02/2024 Kanawha WV NWS Storm Survey
A short, non-continuous EF1 tornado path was
observed west of the town of Quick.
1104 AM Tornado 2 NE Nitro 38.44N 81.81W
04/02/2024 Putnam WV NWS Storm Survey
EF2 Tornado with maximum winds of 115 mph
confirmed with a track of about 8 miles
extending from Cross Lanes, West Virginia to
just south of the community of Wallace, West
Virginia. This was a non-continuous path of
with three notable damage locations.
&&
These were delayed LSRs. The Public Information Statements
detailing the two tornado reports have already been sent.
ABENearby
Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.